Missouri, 2006

Winter Weather in Missouri, February 16, 2006

February 16, 2006 · NWS DVN · 2 events in 2 counties and zones

A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface. Mainly snow was seen west of Dubuque along highway 20 and rain along the Illinois River. A complete change over to all snow occurred during the afternoon of 16 February as the depth of the cold layer increased.Between 0530 and 1100 CST on 16 February two lines of elevated thunderstorms moved through the area. These storms were prolific hail producers with numerous reports of 0.25 to 0.50 inch hail. In some locations the hail covered the ground and reached a depth of up to one half inch. The storms were also responsible for localized glaze accumulations of 0.25 to 0.40 inch across Henry and Bureau counties in Illinois and Des Moines county in Iowa. Due to ambient temperatures at or below freezing, the hail froze into a thick layer of ice and caused power outages in southeast Iowa.Snow accumulations varied greatly across the area from the storm. The heaviest accumulations were along the highway 20 corridor west of Dubuque where 4-6 inches of snow fell. South and east of Dubuque, snowfall amounts ranged from a trace to 4 inches. Areas south of Interstate 80 generally saw an inch or less of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 5:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 16, 5:38 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CST THU FEB 16 2006

.DISCUSSION...
FIRST ROUND OF WINTER STORM LAST NIGHT BROUGHT 1 TO 2 INCHES OF SNOW
TO HIGHWAY 20 CORRIDOR IN EASTERN IOWA. ELSEWHERE...SLEET AND
FREEZING RAIN WAS HEAVIEST ALONG AND EAST OF MISSISSIPPI RIVER WITH
UP TO A TENTH OF AN INCH GLAZING MAINLY ON ELEVATED SURFACES
REPORTED LAST EVENING.  THIS HAS SINCE DIMINISHED TO PATCHY FREEZING
DRIZZLE AS INITIAL SHORTWAVE AND ROUND OF ISENTROPIC LIFT EXITED TO
EAST. BASED ON SPOTTER REPORTS...CONTINUED LOW LEVEL COLD ADVECTION
AND LIGHT FREEZING DRIZZLE HAS NOW PRODUCED SOME LIGHT GLAZING ON
PAVED SURFACES AS WELL OVERNIGHT.

FOCUS NOW TURNS TO SHORTWAVE MOVING THROUGH CENTRAL ROCKIES AND
ASSOCIATED SURFACE LOW NOW DEVELOPING OVER SOUTHERN PLAINS THAT WILL
RIPPLE NORTHEAST ALONG THE STALLED ARCTIC FRONT NOW STATIONARY FROM
CENTRAL OK TO NORTHERN IN. WIND FIELDS ON SURFACE OBS AND PRESSURE
FALLS AXIS FROM SW IA TO SE KS AT 10Z INDICATING THIS NEWEST LOW
CENTER BEGINNING TO DEVELOP IN NE OK. 00Z AND 06Z NAM...WHICH WE
PREFERRED DUE TO BETTER LOW LEVEL THERMAL FIELDS AND BETTER HANDLE
ON QPF...TAKES THIS LOW TO NEAR UIN BY 18Z. THIS MAY BE A BIT TOO
FAR NORTH BASED ON CURRENT FRONTAL POSITION AND UNDERESTIMATION OF
DEPTH OF COLD AIR COMPARING MODELS TO THE 00Z KDVN SOUNDING. 60 KT
PLUS LOW LEVEL JET SEEN ON PROFILERS SURGING NORTHEAST ALONG AND
SOUTH OF THE FRONT WILL REDIRECT STRONG ISENTROPIC LIFT OVER AREA
THIS MORNING AS LOW LEVEL CYCLONE DEEPENS AND PASSES TO SOUTH. KDVN
88D AT 11Z SHOWING RAPID CONVECTIVE DEVELOPMENT...AND EVEN LIGHTNING
ON LDS NETWORK...SIGNALING NEXT ROUND OF FREEZING RAIN SHOWERS
APPROACHING FROM S CENTRAL IA.

THERMAL PROFILES FROM 00Z MODELS FAVORABLE FOR SIGNIFICANT FREEZING
RAIN EVENT OVER SE 2/3RDS OF FORECAST AREA THIS MORNING WITH MAINLY
SNOW AND SLEET OVER FAR NW. THE EXTENDED PERIOD OF FREEZING RAIN
THIS MORNING WITH THE IMPRESSIVE INITIAL STRONG UPGLIDE OF VERY
MOIST AIRMASS SURGING NORTH FROM GULF IS LIKELY UNDERDONE BY MODEL
QPF. WENT WITH ICE STORM WARNING FOR COUPLE COUNTY WIDE STRIP FOR
QUARTER INCH WITH MENTION OF UP TO HALF INCH OF ICE ACCUMULATION.
KEPT ADVISORY GOING FOR SE THIRD OF AREA...WHERE SURFACE
TEMPERATURES LIKELY TO APPROACH OR EXCEED FREEZING AND QPF TO BE
LIGHTER. STILL...SOME GLAZING AND LIGHT SNOW ACCUMULATION WARRANTED
KEEPING ADVISORY GOING. TOP DOWN PRECIP TYPE METHOD SHOWS
PRECIPITATION CHANGING TO MAINLY SNOW OVER MOST OF AREA BY EVENING.
STRONGEST QG FORCING WITH MID LEVEL SHORTWAVE MOVES ACROSS NORTH
CENTRAL AND NE MIDDAY INTO AFTERNOON TO SUPPORT HEAVIEST SNOW
ACCUMULATIONS IN THE NORTH WHERE WINTER STORM WARNING CONTINUES.
KEPT 4 TO 8 INCH SNOW AMOUNTS WITH BLOWING SNOW STILL AN ISSUE AS
WINDS INCREASE.

WE OPTED TO UPGRADE THE PORTION OF THE AREA THE ICE STORM WARNING
RATHER THAN WINTER STORM WARNING TO MAXIMIZE IMPACT. STILL A THREAT
FOR SIGNIFICANT SNOW ACCUMULATIONS WITH BLOWING SNOW LATER IN
AFTERNOON IN THIS AREA...BUT HEAVY ICE ACCUMULATIONS DEEMED MOST
URGENT AND SIGNIFICANT PUBLIC THREAT.

SOME TWEAKS MADE TO FURTHER LOWER TEMPERATURES OVER THE WEEKEND...
OTHERWISE...WITH BUSY FIRST PERIOD...NO CHANGES TO REMAINDER OF
FORECAST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING TIL 6 PM NORTH OF BELLE PLAINE...TO CEDAR
RAPIDS...TO DUBUQUE LINE. ICE STORM WARNING TIL 6 PM ROUGHLY FROM
SIGOURNEY...TO WILLIAMSBURG...THROUGH WASHINGTON...NORTHEAST TO
BELLEVUE AND CLINTON. WINTER WEATHER ADVISORY TIL 6 PM SOUTHEAST OF
A LINE FROM FAIRFIELD...THROUGH MUSCATINE...TO QUAD CITIES.
IL...ICE STORM WARNING TIL 6 PM NORTH OF A LINE FROM FULTON TO
MILLEDGEVILLE...OR CARROLL COUNTY NORTHWARD. WINTER WEATHER ADVISORY
TIL 6 PM SOUTH OF THIS LINE.
MO...WINTER WEATHER ADVISORY TIL 6 PM.

&&

SHEETS
Hazardous weather outlook, Feb 16, 5:07 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CST THU FEB 16 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
507 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE THROUGH TODAY SPREADING A VARIETY
OF PRECIPITATION ACROSS THE AREA. ICE STORM AND WINTER STORM
WARNINGS ARE IN EFFECT NORTHWEST OF A LINE FROM IOWA CITY THROUGH MT
CARROLL ILLINOIS.  A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR
THE REST OF THE AREA.

LIGHT FREEZING DRIZZLE AND PATCHY FREEZING RAIN WILL BE OVER THE
REGION EARLY THIS MORNING.  BY MID-MORNING SNOW AND FREEZING RAIN
WILL BECOME WIDESPREAD AND CONTINUE INTO THE AFTERNOON.  THE
PRECIPATION WILL TURN TO ALL SNOW BEFORE ENDING EARLY THIS EVENING.

FOUR TO EIGHT INCHES OF SNOW ARE POSSIBLE ALONG AND NORTHWEST OF A
CEDAR RAPIDS...DUBUQUE LINE.  ICE ACCUMULATIONS OF ONE QUARTER TO ONE
HALF INCH ARE EXPECTED OVER A NARROW SWATH OF COUNTIES FROM THE
SIGOURNEY AND WILLIAMSBURG AREAS NORTHEAST THROUGH IOWA CITY...
ANAMOSA AND MAQUOKETA TO THE MT CARROLL...GALENA AND FREEPORT AREAS
OF NORTHWEST ILLINOIS. THE FREEZING RAIN WILL CHANGE TO SNOW DURING
THE AFTERNOON WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE.  FURTHER
SOUTH ICE ACCUMULATIONS SHOULD BE UNDER A QUARTER OF AN INCH TODAY
WITH 1 TO 3 INCHES OF SNOW POSSIBLE LATE THIS AFTERNOON.

NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTER COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND. OVERNIGHT
LOWS WILL BE IN THE SINGLE DIGITS BELOW ZERO NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE AND SNOW ACCUMULATIONS BY SPOTTERS WOULD BE
APPRECIATED TODAY.

DLF/DLS

In the hours before

Local storm report, Feb 16, 6:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 AM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HAIL             NORTH LIBERTY           41.74N 91.61W
02/16/2006  E0.50 INCH       JOHNSON            IA   BROADCAST MEDIA

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
February 16, 6:45 AM CST to 9:00 AM CST
Where
Scotland forecast zone
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 16, 7:00 AM CST to 10:00 AM CST
Where
Clark forecast zone
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491535, 5491536.